Virginia, 2016

Damaging Winds in Virginia, June 15, 2016

June 15, 2016 · NWS RNK · 4 events in 3 counties and zones

A warm front progressing northeast through the region was the focal point for showers and thunderstorms. A few these storms produced damaging winds in southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front progressing northeast through the region was the focal point for showers and thunderstorms. A few these storms produced damaging winds in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 3:55 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 15, 3:55 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
455 PM EDT WED JUN 15 2016

.SYNOPSIS...
A warm front extends from Ohio into central Virginia. This front
will move northeast into northern Virginia overnight. An upper
level Low over Wisconsin will move southeast into the southern
Great Lakes by Thursday morning. This Low will then move southeast
crossing the Mid Atlantic states Thursday night and Friday. High
pressure will build across the region for weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 400 PM EDT Wednesday...

A warm front extends from Columbus, Ohio to Danville, Virginia.
Clusters of thunderstorms along this front were moving east-southeast.
The long lived thunderstorm cluster of storms that moved
southeast out of Ohio this morning, crossed West Virginia this
afternoon and will now move across southwestern Virginia along the
warm front this evening. The main threat is frequent lightning,
but can't rule out a damaging wind gust per water-loading from
cell mergers and potential for gust front interactions. Other
storms which developed over the NC mountains during the afternoon
will also move east across the NC piedmont. Again, main potential
will be for frequent lightning, but can't rule out isolated strong
wind gusts per cell mergers and gust front interactions.

All activity is expected to wane after loss of daytime heating
with gradual demise of shower/storm coverage between 9PM and
midnight. Maintained chance pops mainly western CWA after midnight to
account for any late night activity which may move downstream from
the Ohio Valley associated with storm clusters farther upstream
along the warm front.

On Thursday there remains a fair bit of uncertainty as to whether
we will see any shower activity during the day with model
consensus on higher pops later in the day and more so for Thursday
evening. Warm front will be just north of the forecast area
Thursday which means we will be in the warm sector, temperatures
soaring into the lower to mid 90s across the foothills and
piedmont per development of westerly downslope compressional flow
on the east side of the Appalachians.

The upper low over the southern Great Lakes Thursday morning is
forecast to track southeast and into WV by Thursday evening. This
is problematic since this feature will arrive during peak
heating with likelihood of a significant Mesoscale Convective
System (MCS) to evolve over the eastern Ohio valley and move
southeast through WV and into VA. Main concern will be damaging
winds. In addition, models also suggest strong directional shear
to be in place along warm front which will be somewhere along the
I-64 corridor in VA...0-3km SR Helicities near 300. So in addition
to damaging straight line winds there will also be the risk for
tornadoes.

Models indicate arrival of the MCS will not occur until late in
the afternoon...developing over Eastern Ohio early in the
afternoon...then crossing WV and into VA during the 5PM-9PM time
frame...exiting the CWA by midnight. After midnight...uncertainty
arises as to how long precipitation will linger. Synoptic models
continue to advertise strong forcing over the forecast area as the
upper low passes overhead. Loss of instability however, means this
activity may continue as showers, but the threat of thunder should
wane.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT WEDNESDAY...

The vigorous upper level low will be overhead early Friday then
move southeast and off the North Carolina Coast Friday night.
Lingering showers can be expected Friday...possibly a thunderstorm
west of I-77 where enough sun may allow for some weak instability.
Once the low clears the forecast area later in the day the trend
will be for clearing from north to south with dry air returning
for Saturday as high pressure builds in from the north and west.

Temperatures will cool notably Friday into Saturday in the wake of
the departing weather system...northeasterly winds introducing a
less humid airmass for the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

Deep layered ridge of high pressure is forecast from the southern
Rockies to the Mid-Atlantic with nearly zonal flow along the
U.S./Canadian border. A closed low is forecast over the western
Atlantic but far enough east to minimize sensible weather threats
along the East coast, and certainly not a player for our forecast
area.  As such, expect a multi-day dry spell, under clear skies and
light winds. Next threat for showers will be mid week as short wave
tracks along Canadian border into Great Lakes, dragging a front into
the Ohio Valley and northern Mid-Atlantic late Tuesday into
Wednesday.

Near normal temperatures are expected Sunday and Monday then above
normal Tuesday ahead of the approaching front.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 400 PM EDT Wednesday...

Scattered showers and thunderstorms will move across the mountains
this afternoon. Bluefield will be the early target, then
Blacksburg and Roanoke through the rest of the afternoon.
Currently watching a more organized line of convection moving
into WV at 1 PM. This line has its eyes on Lewisburg around 4 PM but
may weaken as light rain this morning has lowered instabilities
over the Greenbrier Valley. However, a few hours of full sunshine
could increase instabilities and this line may link up with
scattered mountain convection to produce some storm storms this
evening. We reduce the duration of TSRA to a few hours this
evening (5p-8p) with showers fading through the night. Areas
seeing rain through this evening will likely have patchy fog
through 9AM Thursday.

High confidence in cigs through the TAF valid period.
High confidence in vsbys through 06Z.
High confidence in wind direction ans speed through the TAF valid
period.
Medium confidence in TSRA potential and timing.

Extended discussion...

An area of low pressure aloft will track into the region from the
north late Thursday into Friday. A line of convection appears
likely with this feature, but the exact placement and timing of
remains somewhat unresolved. Best indication at this point is
across northern/eastern VA Thursday afternoon, then into southern
VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions
may linger into Friday with stratiform precipiation behind the
upper low. By Saturday, conditions should return to VFR with good
flying conditions expected to continue into Sunday as high
pressure builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
Hazardous weather outlook, Jun 15, 3:27 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 15 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-162030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
427 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

CLUSTERS OF STRONGER THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
INTO THIS EVENING. A FEW COULD BECOME SEVERE...WITH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
NIGHT...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING
WIND GUSTS AND HEAVY RAINFALL WILL AGAIN BE THE MAIN THREATS WITH
THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY LATER THURSDAY.

In the hours before

Special weather statement, Jun 15, 3:43 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT WED JUN 15 2016

VAZ011-WVZ043-044-152130-
GILES-SUMMERS-MONROE-
443 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GILES...SOUTHERN SUMMERS AND MONROE COUNTIES...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS OVER BUCK...MOVING EAST AT
40 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HINTON...
PEMBROKE...
PETERSTOWN...
UNION...
AND PIPESTEM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3768 8044 3756 8046 3732 8061 3739 8084
      3741 8087 3743 8086 3753 8101 3767 8089
      3770 8082 3772 8065
TIME...MOT...LOC 2042Z 279DEG 34KT 3760 8082

JJM
Special weather statement, Jun 15, 3:51 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED JUN 15 2016

VAZ011-013-014-017-152130-
MONTGOMERY-FLOYD-PULASKI-GILES-
451 PM EDT WED JUN 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...SOUTHEASTERN GILES...NORTHWESTERN FLOYD...CITY OF RADFORD
AND WESTERN MONTGOMERY COUNTIES...

AT 450 PM EDT...STRONG THUNDERSTORMS WERE OVER DUBLIN...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
RADFORD...
PULASKI...
DUBLIN...
AND POPLAR HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3701 8084 3728 8082 3729 8045 3695 8046
TIME...MOT...LOC 2050Z 276DEG 17KT 3710 8074

JJM
Local storm report, Jun 15, 4:10 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PULASKI                 37.05N 80.80W
06/15/2016  E0.25 INCH       PULASKI            VA   TRAINED SPOTTER

            SPOTTER REPORTS HAIL OF PEA SIZE WITHIN THE CITY OF
            PULASKI, VA.

&&

JMORROW
Special weather statement, Jun 15, 4:14 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT WED JUN 15 2016

VAZ019-WVZ507-508-152200-
ALLEGHANY-EASTERN GREENBRIER-WESTERN GREENBRIER-
514 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN ALLEGHANY AND GREENBRIER COUNTIES...

AT 514 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM QUINWOOD THROUGH ASBURY TO NEAR WOLFCREEK...AND
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND ALDERSON.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3806 8028 3804 8021 3804 8016 3776 8014
      3763 8021 3764 8026 3769 8029 3769 8033
      3771 8035 3769 8036 3769 8038 3771 8038
      3770 8039 3772 8040 3769 8046 3773 8066
      3788 8063 3809 8079 3808 8071 3811 8066
TIME...MOT...LOC 2114Z 291DEG 25KT 3806 8069 3785 8054 3769 8057

JJM
Special weather statement, Jun 15, 4:21 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT WED JUN 15 2016

VAZ011-014-018-WVZ044-152215-
CRAIG-MONTGOMERY-GILES-MONROE-
521 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN CRAIG...NORTHEASTERN GILES...CITY OF RADFORD...MONTGOMERY AND
EASTERN MONROE COUNTIES...

AT 521 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PICKAWAY TO EGGLESTON...AND MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
SHAWSVILLE...
AND PILOT.

THIS INCLUDES VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3769 8038 3769 8029 3762 8020 3736 8022
      3733 8026 3723 8019 3711 8018 3702 8035
      3698 8049 3701 8052 3699 8055 3706 8055
      3712 8060 3714 8053 3718 8057 3720 8051
      3718 8059 3728 8063 3769 8044 3771 8040
TIME...MOT...LOC 2121Z 295DEG 24KT 3765 8053 3730 8060

JJM
Special weather statement, Jun 15, 4:26 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT WED JUN 15 2016

VAZ012-013-016-017-152215-
WYTHE-FLOYD-CARROLL-PULASKI-
526 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...FLOYD...EAST CENTRAL WYTHE AND NORTHEASTERN
CARROLL COUNTIES...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALLISONIA...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FLOYD...
ALLISONIA...
PATTERSON...
AND INDIAN VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3665 8061 3684 8087 3692 8088 3704 8072
      3707 8055 3699 8055 3701 8052 3699 8049
      3702 8045 3701 8045 3702 8035 3708 8028
      3712 8012 3703 8010 3695 8014 3680 8039
      3675 8040 3675 8045 3670 8046 3664 8053
TIME...MOT...LOC 2125Z 283DEG 25KT 3694 8067

JJM

The radar

The Roanoke radar (KFCX), 17 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 15, 4:52 PM EST
Where
Montgomery County, 1.41 mi E of Shawsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.172, -80.244

Thunderstorm wind knocked one tree over onto Route 460 causing a traffic backup.

Thunderstorm Wind, Roanoke

When
June 15, 5:11 PM EST
Where
Roanoke County, 0.42 mi NNW of Sunset Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.305, -80.024

Thunderstorm winds knocked down multiple power lines onto Dalewood Avenue.

Thunderstorm Wind, Roanoke

When
June 15, 5:25 PM EST
Where
Roanoke County, 1.37 mi NNW of Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.298, -79.911

Thunderstorm winds snapped multiple large limbs out of trees along Manning Road Northeast in northeast Roanoke. Many of the limbs were larger than 6 inches in diameter.

Thunderstorm Wind, Pittsylvania

When
June 15, 7:20 PM EST
Where
Pittsylvania County, 0.72 mi ESE of Berry Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.546, -79.608

Thunderstorm winds knocked down a tree that blocked Stateline Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642088, 642091, 642093, 642099.